Vol. 8, No. 3, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 5, 721–900
Issue 4, 541–720
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Persistence: a digit problem

Stephanie Perez and Robert Styer

Vol. 8 (2015), No. 3, 439–446
Abstract

We examine the persistence of a number, defined as the number of iterations of the function which multiplies the digits of a number until one reaches a single digit number. We give numerical evidence supporting Sloane’s 1973 conjecture that there exists a maximum persistence for every base. In particular, we give evidence that the maximum persistence in each base 2 through 12 is 1, 3, 3, 6, 5, 8, 6, 7, 11, 13, 7, respectively.

Keywords
persistence, digit problem, multiplicative persistence, iterated digit functions
Mathematical Subject Classification 2010
Primary: 00A08, 97A20
Milestones
Received: 19 May 2013
Revised: 9 September 2013
Accepted: 23 December 2013
Published: 5 June 2015

Communicated by Kenneth S. Berenhaut
Authors
Stephanie Perez
Department of Mathematics and Statistics
Villanova University
800 Lancaster Avenue
Villanova, PA 19085-1699
United States
Robert Styer
Department of Mathematics and Statistics
Villanova University
800 Lancaster Avenue
Villanova, PA 19085-1699
United States